Craving orange peel could be sign of some mineral deficiency

THE BALTIMORE SUN

Have you ever heard of eating orange peel? After almost every meal, especially after eating something sweet, I get a craving for orange peel. It seems to satisfy some unknown dietary need in my body.

Is orange peel toxic in any way? Could craving it be a sign of a hidden deficiency in my diet or a psychological habit I have acquired? I hope you can help me solve this mystery, since none of the doctors I have consulted has known the answer.

Orange peels might be treated with fungicides or other chemicals to help improve shelf life. That's why we'd discourage you from eating very much of it.

Your food compulsion is reminiscent of others. Readers have shared overwhelming urges to eat carrots, tomatoes, clay, dirt or even laundry starch. It is possible that this condition, called pica, is related to a mineral deficiency.

One woman shared the following: "Several years ago I developed a strong craving to crunch on ice. I would always have a cup of crushed ice to eat, until I read that craving ice could be a sign of iron deficiency. My doctor suggested iron pills, and in two months my craving for ice disappeared."

Please ask your doctor to perform a blood test to see if you are anemic. Both iron and zinc deficiencies have been associated with pica.

I have taken a number of antidepressants in the past several years, including Celexa, Zoloft, Paxil and Remeron. They work, but I don't like the side effects. I've experienced dry mouth, insomnia, dizziness, excessive perspiration and nausea at different times.

I would like to try Saint-John's-wort as an alternative, but I don't know anything about side effects or dose. Any information would be appreciated.

Saint-John's-wort remains controversial. Although several studies have shown that the herb is comparable to prescription medications for mild to moderate depression, it has not fared well against severe depression. Only your doctor can determine if Saint-John's-wort would be appropriate in your situation.

The usual dose is 300 milligrams of standardized extract three times a day. Side effects are generally mild and less common with this herb than with prescription antidepressants. Digestive upset is occasionally reported. Since Saint-John's-wort can interact with many other medications, you should do your homework before adding it to any other drugs.

Is Provigil effective for attention deficit disorder? I am in the Army. Is this drug safer than amphetamines for times when sleep deprivation is necessary?

Provigil is not FDA-approved for attention deficit disorder, but a few studies suggest that it might be effective. The drug is used for narcolepsy, a condition in which people fall asleep unexpectedly during the day.

Because Provigil has stimulant activity, it has been used by the armed forces of several countries (including the French Foreign Legion) to keep key personnel alert during covert operations. Side effects might include headache or nausea.

I am one of those people who have sneeze allergies. My allergist has prescribed Allegra, Zyrtec, Nasonex and others, but none really worked.

A friend suggested using Vaseline in each nostril, and it suppresses the sneezing. It is effective for hours, even a whole day. Have you ever heard of this method?

We've not heard of using Vaseline to control allergies or sneezing. Some people use petroleum jelly to relieve dryness in the nose. Thanks for sharing an interesting story.

Ever since my doctor took me off Prempro, I have been suffering with hot flashes and mood swings. Sleeping has also become difficult because of night sweats. Are there any natural products I can take to help with these problems?

Several natural products might be helpful. Black cohosh is a traditional herb for menopausal symptoms and might help control hot flashes. Soy isoflavones might also provide some relief, since in one study a daily soy protein beverage reduced the intensity of hot flashes.

Saint-John's-wort has been used to help alleviate mood swings associated with meno-pause. It doesn't cause the insomnia that is common with many antidepressants.

Periodic bouts with irritable bowel syndrome cause me painful cramping and gas. My doctor prescribes Donnatal, but it makes me drowsy.

I have read that peppermint oil would help. Does it interact with other medicines? I take BuSpar for anxiety, Tegretol for neuropathy and atenolol for blood pressure.

Enteric-coated peppermint-oil capsules are designed to dissolve in the small intestine, rather than in the stomach where peppermint could cause heartburn. Preliminary studies suggest that this herbal medicine might relieve some of the symptoms of irritable bowel syndrome, such as abdominal pain, bloating and gas. This product can often be found in health-food stores.

Your concern about interactions might be justified. New research shows that peppermint oil might interact much as grapefruit does, increasing blood levels of medications such as Plendil. Two of your medications, BuSpar and Tegretol, are affected by grapefruit and might interact with peppermint.

I am a 70-year-old woman. My cholesterol has always been between 206 and 220, with high HDLs and a good ratio. Last summer, my doctor said 214 is no longer acceptable and put me on Zocor. My HDL was 65.

My cholesterol has now dropped to 145. Since I've read that low cholesterol might be linked to strokes, I am concerned. My mother died of a massive stroke and my father of a cerebral hemorrhage.

My weight and blood pressure are normal, and I exercise daily. When I see my doctor again, should I question the need for Zocor?

Low cholesterol has been linked with bleeding strokes. With your family history, you should certainly discuss this with your physician. Your ratio of total cholesterol to good HDL cholesterol was great even before you started on Zocor. Many experts now believe that this ratio is more important than cholesterol alone.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features Syndicate, 888 Seventh Ave., New York, NY 10019, or e-mail them from their Web site, www.peoples pharmacy.org.

Copyright © 2020, The Baltimore Sun, a Baltimore Sun Media Group publication | Place an Ad
55°